West Virginia, 2021

Winter Storm and Winter Weather in West Virginia, February 18 to 19, 2021

February 18 to 19, 2021 · NWS PBZ · 6 events in 6 counties and zones

Another low pressure system brought a few inches of snow to the region Feb 18th to 19th. Heaviest snowfall was observed east of Pittsburgh in the ridges.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Another low pressure system brought a few inches of snow to the region Feb 18th to 19th. Heaviest snowfall was observed east of Pittsburgh in the ridges.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 17, 7:53 PM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Feb 17, 7:53 PM EST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
753 PM EST Wed Feb 17 2021

.SYNOPSIS...
Another low pressure system will bring wintry precipitation to the
region from late tonight through Thursday night. Cold temperature
and snow showers will then linger into the weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A central CONUS trough will slowly move east with warm, moist,
advection on its van and increasing ascent via encroaching jet
stream dynamics. Precipitation, starting as snow, will thus develop
over the Upper Ohio Region from south to north tonight.
Unfortunately, the precipitation-phase situation is expected to alter
with sleet and freezing rain again being possible for areas around
Morgantown as warm advection contaminates the mid levels.

Nevertheless, overall snowfall is expected to exceed 6 inches over
the ridges of WV and accumulate sufficiently over areas from roughly
Indiana to Zanesville to warrant an advisory, especially in light
that heavier precipitation potential will likely occur from late
tonight through the morning rush hour. The Winter Weather Advisory
was thus expanded northward to include the rest of the I 70 corridor
and the Pittsburgh Metro Area.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Mid level dry slotting is projected to inhibit accumulating precip as
Thursday progresses and cold advection will resume on Friday morning
as the sfc low slides northeastward. A transition to snow showers may
thus be anticipated although additional accumulation will be minor.
Temperature will once again drop well below average.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Isolated to scattered snow showers will continue into Saturday in
lingering troughing and northwest flow.  These will taper off by
Saturday night as mid-level flow transitions to flat ridging. This
pattern will continue through Sunday under crossing surface high
pressure, leading to dry weather and moderating temperature.

The next shortwave is projected to arrive Monday. Some milder air
will be drawn up ahead of this trough, leading to at least a
rain/snow mix across much of the area into Tuesday. High pressure may
then return dry weather on Wednesday. Temperatures Monday through
Wednesday will not stray too far from climatology.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
Some MVFR stratocu is possible this eve with the crossing of a lead
shortwave in sw flow aloft; however, primary condition deterioration
is expected after 06z as warm, moist advection on the van of an apchg
longwave trough spreads snow (with a possible pcpn mix at MGW)over
area ports for Thursday morning. IFR/lcl LIFR is thus likely through
the remainder of the TAF period.

.Outlook...
Restrictions in snow showers should linger into Friday under the
influence of that storm system and the following cold advection.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory from midnight tonight to 7 AM EST Friday
     for PAZ021-023-029-031-073>076.
OH...Winter Weather Advisory from midnight tonight to 7 AM EST Friday
     for OHZ057>059-068-069.
WV...Winter Weather Advisory from midnight tonight to 7 AM EST Friday
     for WVZ002>004-012-021-509>511.
     Winter Storm Warning from midnight tonight to 7 AM EST Friday for
     WVZ512>514.

&&
Hazardous weather outlook, Feb 17, 4:30 PM EST, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
430 PM EST Wed Feb 17 2021

WVZ512>514-182130-
Eastern Preston-Western Tucker-Eastern Tucker-
430 PM EST Wed Feb 17 2021

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM EST
FRIDAY...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ057>059-068-069-PAZ021-023-029-031-073>076-WVZ002>004-012-021-
509>511-182130-
Muskingum-Guernsey-Belmont-Noble-Monroe-Allegheny-Indiana-Washington-
Greene-Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-
430 PM EST Wed Feb 17 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM
EST FRIDAY...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, northern West Virginia and the
northern panhandle of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-PAZ007>009-013>016-020-022-WVZ001-182130-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Armstrong-
Hancock-
430 PM EST Wed Feb 17 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...Tonight.

Widespread light snowfall will create slippery conditions on any
untreated roads. An inch to two inches of snow will be possible by
the morning commute Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered snow showers are likely through Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Eastern Tucker

When
February 18, 12:00 AM EST to February 19, 7:00 AM EST
Where
Eastern Tucker forecast zone
Reported by
COOP Observer
Coordinates
39.114, -79.565 (the zone’s center; the record gives no point)

Up to 8 inches of snow fell in 9 hours near Canaan Heights.

Winter Weather, Marion

When
February 18, 12:00 AM EST to February 19, 7:00 AM EST
Where
Marion forecast zone
Reported by
Public
Coordinates
39.510, -80.243 (the zone’s center; the record gives no point)

Up to 5 inches of snow fell across Marion County.

Winter Weather, Eastern Preston

When
February 18, 12:00 AM EST to February 19, 7:00 AM EST
Where
Eastern Preston forecast zone
Reported by
Broadcast Media
Coordinates
39.469, -79.668 (the zone’s center; the record gives no point)

Up to 3 inches of snow fell in eastern Preston County on the morning of February 18th.

Winter Weather, Preston

When
February 18, 12:00 AM EST to February 19, 7:00 AM EST
Where
Preston forecast zone
Reported by
Broadcast Media
Coordinates
39.469, -79.668 (the zone’s center; the record gives no point)

Up to 3.5 inches of snow fell across Preston County.

Winter Weather, Wetzel

When
February 18, 12:00 AM EST to February 19, 7:00 AM EST
Where
Wetzel forecast zone
Reported by
Broadcast Media
Coordinates
39.605, -80.639 (the zone’s center; the record gives no point)

Up to 3 inches of snow fell in Wetzel County.

Winter Weather, Western Tucker

When
February 18, 12:00 AM EST to February 19, 7:00 AM EST
Where
Western Tucker forecast zone
Reported by
Trained Spotter
Coordinates
39.114, -79.565 (the zone’s center; the record gives no point)

Up to 3 inches of snow fell in western Tucker County.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943333, 943335, 943336, 943338, 943339, 943340.